Valproate is not safe to treat pregnant women with migraine headaches, according to a new warning from the Federal Food and Drug Administration (FDA). There is a potential for reduced IQ in the offspring of women who take the drug while pregnant. Valproate is found in various anti-migraine medications such as Depacon, Depakote, Depakene and Stavzor. The FDA has determined that this drug is properly classified as “Category X” for drugs whose risks clearly outweigh their benefits.
The Neurodevelopmental Effects of Antiepileptic Drugs (NEAD) study found that exposure to valproate in utero resulted in a decrease in IQ at age 6 of about 10 points compared to other children who were not exposed. This represents a 10% decrease in intelligence based on an normal average IQ of 100.This decrease in intellectual functioning occurs even though the exact point during the pregnancy when the injury occurs is not known. If a woman in her childbearing years needs a valproate medication, she needs to use effective birth control. If a migraine patient becomes pregnant, the drug should be stopped and another one that is safe for the fetus used. A valproate containing drug should only be used during pregnancy if the symptoms are uncontrolled on other medications or other drugs are unacceptable and the woman understands the risks.
Britcher Leone & Roth appreciate the injury that drugs can cause to a developing fetus. A teratogenic drug should not be given to a woman during her pregnancy. Malpractice occurs if a doctor wrongly prescribes the drug for a pregnant woman and development is affected. A pharmaceutical product liability claim arises if a company sells the drug without proper testing and warning, and a child is born with associated defects. Only a careful review of the facts allows a determination as to whether a claim for compensation exists.